Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

A new bound on the number of special fibers in a pencil of curves


Author: S. Yuzvinsky
Journal: Proc. Amer. Math. Soc. 137 (2009), 1641-1648
MSC (2000): Primary 14H50; Secondary 32S22, 52C35
Published electronically: November 19, 2008
MathSciNet review: 2470822
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In a paper by J. V. Pereira and the author it was proved that any pencil of plane curves of degree $ d>1$ with irreducible generic fiber can have at most five completely reducible fibers although no examples with five such fibers had ever been found. Recently Janis Stipins has proved that if a pencil has a base of $ d^2$ points, then it cannot have five completely reducible fibers. In this paper we generalize Stipins' result to arbitrary pencils. We also include into consideration more general special fibers that are the unions of lines and non-reduced curves. These fibers are important for characteristic varieties of hyperplane complements.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 14H50, 32S22, 52C35

Retrieve articles in all journals with MSC (2000): 14H50, 32S22, 52C35


Additional Information

S. Yuzvinsky
Affiliation: Department of Mathematics, University of Oregon, Eugene, Oregon 94703
Email: yuz@uoregon.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-08-09753-0
PII: S 0002-9939(08)09753-0
Received by editor(s): January 10, 2008
Received by editor(s) in revised form: July 27, 2008
Published electronically: November 19, 2008
Communicated by: Ted Chinburg
Article copyright: © Copyright 2008 American Mathematical Society